Reading time: 5 min.
Can Birth Control Pills Cause Hair Loss?

Around 26% of women who use birth control choose the pill as a safe and effective way to prevent unwanted pregnancy [1].
Out of other types of contraception – like the injection, implants, and contraceptive diaphragm – the pill is the most popular option for many women and includes several different oral contraceptives.

Like many medications that you take, there is a range of side effects that come with taking birth control. One side effect that may be one of the largest causes of concern – especially for women – is the possibility of losing your hair while on birth control.

So can birth control pills cause hair loss? In this article, we’ll discuss whether taking the pill can actually lead to hair loss, and how this works.

How do birth control pills work?

The main reason why many women of reproductive age choose to go on birth control is to minimise the chance of getting pregnant. They can also be used to manage heavy or painful periods, or even reduce acne.

Birth control pills work by preventing your ovaries from releasing eggs during your menstrual cycle and thickening cervical mucus. Thought to be around 99% effective when used properly, the pill can be a useful medication to stop sperm from entering the cervix and coming into contact with eggs.

Can birth control pills cause hair loss?

Although hair loss isn’t a side effect that is commonly listed on birth control products, it’s possible that the pill could interfere with your hair’s natural growth cycle.

Because birth control can have an impact on your hormones, you may experience a temporary form of hair loss known as telogen effluvium.

Telogen effluvium is a type of temporary hair loss caused by stress, shock, or trauma. It’s also thought to be the most common cause of diffuse non-scarring alopecia [2].

Typical symptoms of this condition are hair shedding, bald patches that don’t follow the typical patterns of androgenetic alopecia, and losing unusually large clumps of hair.

If your body is particularly sensitive to changes brought on by birth control, you may find that your hair enters the telogen (resting) phase of the growth cycle more quickly, causing hair loss.

Telogen effluvium normally only occurs after a few months. So if you do notice any hair loss, it’s likely to be a few weeks or months after you start taking the pill.

Does birth control cause balding?

Generally, female pattern hair loss is not a common side effect of birth control. However, it can sometimes cause hair loss in women who are particularly sensitive to the hormones found in the medication.

Some contraceptives contain progestin hormones that bind to the androgen receptors in your body to increase androgenetic activity. These contraceptives are often referred to as having a high androgen index.

When contraceptives have a high androgen index, they are more likely to cause or contribute to hair loss in women [3]. This may be why some people who take certain pills experience hair loss more frequently.

The contraceptive with the highest androgen index is norethindrone, whereas low androgen index contraceptives include desogestrel, norgestimate, and norelgestromin.

If female baldness runs in your family, you may find yourself at a slightly higher risk of balding while taking the pill. If you’re concerned, consider asking your GP about switching to a low androgen index contraceptive.

Can you reduce the risk of experiencing hair loss on the pill?

If you are worried about losing your hair or have a family history of female pattern baldness, you may want to be careful about the type of birth control you use.

It’s normally better to use a pill with a low androgen index as these normally are less likely to contribute to androgen-related hair loss in women.

If you’ve started taking the pill and are noticing some hair shedding, particularly after two to three weeks of use, you should speak to your GP as soon as possible so they can check for the signs of telogen effluvium.

Depending on what your GP finds, you may have to either stop taking birth control or switch to a different type of birth control that won’t affect your hair as much.

Hair loss after stopping birth control: why does it happen?

Some women also experience hair loss when they stop taking the pill. Some birth control pills contain an artificial version of the hormone oestrogen, which can make your hair thicker and fuller. Increased oestrogen levels is why your hair gets thicker during pregnancy.

When you stop taking the pill, your oestrogen levels will drop. This can cause your hair to shed. In most cases, your hair will regrow, or at the very least return to its pre-birth control state.

How to treat hair loss from birth control

Birth control-related hair loss is normally temporary thing. If you stop taking birth control or take a different pill instead, you should notice that your hair growth goes back to normal. Be patient, as your hair growth may take up to six months to return to normal.

To speed up the hair growth process, there are other medications that you could use, like Minoxidil. Minoxidil is a topical solution you can apply to your scalp in areas you’re experiencing hair loss. Many studies have investigated the efficacy of Minoxidil and found that it’s a highly effective treatment for those who are experiencing hair loss and balding [4-5].

Ultimately, hair loss caused by birth control is usually temporary, and only affects a small number of people. Because this side effect is so rare, it’s possible that your hair loss has another underlying cause. Explore the reasons why your hair is falling out.

Can Birth Control Pills Cause Hair Loss?, Wimpole Clinic

References:
[1] https://www.cdc.gov/nchs/data/nhsr/nhsr086.pdf
[2] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4606321/
[3] https://journals.lww.com/jaapa/fulltext/2018/08000/alopecia_due_to_high_androgen_index_contraceptives.3.aspx
[4] https://www.jaad.org/article/S0190-9622(03)03693-4/fulltext
[5] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4362890/

The Wimpole Clinic offers FUE Hair, Beard & Eyebrow Transplants & Trichology.
Talk to a specialist ☎ 020 7935 1861.

Book a consultation

Simply fill in your details in the form below and we'll get in touch with you shortly.